Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 109, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2015, 4:49 AM CDT for Polk County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2015, 4:49 AM CDT (09:49 UTC)
- Expired
- Jul 26, 2015, 5:15 AM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Polk County, IA
The radar
The Des Moines radar (KDMX), 13 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:24 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 26, 3:24 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 AM CDT SUN JUL 26 2015 .SHORT TERM /TODAY/... ISSUED AT 324 AM CDT SUN JUL 26 2015 CURRENT CONVECTION IS DRIVEN BY A SHORTWAVE PUSHING ACROSS NORTHWEST IOWA AND EXPECTED TO DROP SOUTHEAST THROUGH 18Z. THERE IS A WEAK INSTABILITY AXIS RUNNING NW TO SE ACROSS IOWA IN WHICH I BELIEVE STORMS WILL FOLLOW AS THEY MAKE THEIR WAY ACROSS THE CWA THIS MORNING. STRONGEST STORMS WILL BE ALONG THE SOUTHERN PERIPHERY OF THE MCS WHERE DCAPE VALUES ARE BETWEEN 1200 AND 1300 J/KG. AT THIS TIME THE LOW LEVEL JET AND BEST MOISTURE CONVERGENCE REMAINS TO OUR WEST SO IF ADDITIONAL STORMS FIRE IN THE NEXT FEW HOURS IN THIS AREA THEY COULD AFFECT WESTERN INTO SOUTHERN PORTIONS OF CENTRAL IOWA LATER TODAY AND SOME HI-RES MODELS ARE SUGGESTING THIS BUT I THINK THE OVERALL TREND IS SUGGESTING THIS WILL CONTINUE TO PUSH EAST AND WEAKEN THROUGH THE MORNING. FOR THIS AFTERNOON INSTABILITY INCREASES AS A WARM FRONT TRIES TO PUSH BACK NORTH ACROSS THE STATE BUT WITH UPPER LEVEL RIDGING TRYING TO RE-ESTABLISH ITSELF OVER EASTERN NEBRASKA THE AMOUNT OF CONVECTION WE SEE THIS AFTERNOON MAY BE RELEGATED A LITTLE FURTHER EAST...WHERE THE UPPER FLOW IS MORE NORTHWESTERLY AND THE INSTABILITY GRADIENT IS GREATEST. THERE IS ALSO SOME WEAK FORCING IN THIS AREA LATER TODAY AND THIS EVENING HOWEVER DEEP SHEAR IS LACKING. IF STORMS DO DEVELOP IN THE INSTABILITY GRADIENT I AM NOT LOOKING FOR ANYTHING SEVERE. TEMPS WILL BE A COUPLE DEGREES COOLER TODAY EXCEPT FOR MAYBE THE SOUTHWEST. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 324 AM CDT SUN JUL 26 2015 FROM TONIGHT THROUGH MONDAY EVENING A DEEP LAYER RIDGE WILL CONTINUE TO BUILD TO THE SOUTH AND SOUTHEAST...EVEN AS AN UPPER TROUGH SWINGS ACROSS THE NORTHWEST U.S. AND EJECTS ONE OR MORE SUBTLE SHORTWAVE IMPULSES OVER IOWA AND THE MIDWEST. VARIOUS PROGNOSTIC MODELS ATTEMPT TO SPIT OUT LIGHT AND SPOTTY QPF DURING THIS TIME FRAME...HOWEVER THERE IS A LACK OF ANY REAL ORGANIZED FORCING AND IT APPEARS THAT ANY EFFECT FROM THE AFOREMENTIONED SHORTWAVE/S WILL PRIMARILY PASS TO OUR NORTHWEST. AS A RESULT WE ARE LEFT WITH A SCENARIO WHERE A FEW SHOWERS AND STORMS ARE POSSIBLE FROM TIME TO TIME BUT SHOULD BE OF VERY LIMITED EXTENT. RATHER THAN BLANKET THE ENTIRE FORECAST AREA WITH SLIGHT CHANCE POPS...HAVE OPTED TO GO WITH A NEARLY DRY FORECAST FOR TONIGHT/MONDAY AND WAIT FOR SHORT TERM UPDATES TO IDENTIFY WHERE AREAS OF ISOLATED STORMS MAY BECOME MORE LIKELY. AT ANY RATE GIVEN THE LACK OF LARGE SCALE FORCING OR DEEP LAYER SHEAR SEVERE WEATHER IS NOT ANTICIPATED DURING THIS TIME. BY MONDAY NIGHT THE UPPER TROUGH TO OUR NORTHWEST WILL CROSS THE NORTHERN ROCKIES...THEN SUBSEQUENTLY CLOSE OFF AND INTENSIFY AS IT MOVES EAST NORTHEAST OVER SOUTH CENTRAL CANADA ON TUESDAY AND TUESDAY NIGHT. INITIALLY A BROAD AREA OF ATMOSPHERIC LIFT WILL ACCOMPANY THE FORWARD FLANK OF THE APPROACHING TROUGH...COINCIDING WITH A NOCTURNALLY FAVORED TIME FOR STORMS TO DEVELOP WITHIN A LLJ/WARM AIR ADVECTION REGIME ON MONDAY NIGHT. HOWEVER...THE BULK OF THIS PRECIP SHOULD PASS BY TO OUR NORTHWEST AND HAVE HELD LOW POPS TO OUR NORTHERN COUNTIES AS A RESULT. ON TUESDAY AND TUESDAY NIGHT A SURFACE COOL FRONT ATTENDANT TO THE DEVELOPING UPPER CYCLONE WILL THEN SAG SOUTHEASTWARD ACROSS IOWA. THE FRONTAL PASSAGE SHOULD HELP TO GENERATE MORE THUNDERSTORMS...PARTICULARLY AROUND TUESDAY EVENING AS PEAK HEATING ENABLES CONVECTIVE TEMPERATURES TO BE REACHED. ON TUESDAY AFTERNOON THE CUMULATIVE EFFECT OF SEVERAL DAYS OF GRADUAL WARMING...ALONG WITH MOISTURE POOLING TOWARD THE APPROACHING BOUNDARY...SHOULD PUSH HEAT INDEX VALUES UP TO NEAR ADVISORY CRITERIA EVEN IN THE ABSENCE OF ROBUST LOW LEVEL MIXING. AN ADVISORY MAY THEREFORE BE WARRANTED AT SOME POINT...BUT FORECAST HEAT INDEX VALUES ARE MARGINAL AND THERE REMAINS UNCERTAINTY REGARDING THE AMOUNT OF CONVECTIVE CLOUD DEBRIS THAT MAY BE PRESENT ESPECIALLY ON TUESDAY MORNING. AT ANY RATE...AS STORMS DEVELOP ALONG THE FRONT AROUND TUESDAY EVENING THEY SHOULD ASSIST IN ITS SOUTHEASTWARD MOVEMENT...CLEARING DOWN INTO MISSOURI BY WEDNESDAY MORNING. DEEP LAYER SHEAR WILL BE LIMITED IN THE FRONTAL/PRE-FRONTAL ZONE PARTICULARLY GIVEN THE WEAK LOW LEVEL FLOW...HOWEVER STRONG INSTABILITY WILL PROVIDE AT LEAST A MARGINAL THREAT OF SEVERE WEATHER WHICH IS WELL OUTLINED IN SPC PRODUCTS. FROM WEDNESDAY THROUGH FRIDAY THE WEATHER WILL TURN RELATIVELY COOLER AND CERTAINLY MORE COMFORTABLE...AS A SURFACE HIGH PRESSURE SYSTEM SLIDES ACROSS IOWA AND MISSOURI BENEATH NORTHWESTERLY FLOW ALOFT WHICH WILL PERSIST THROUGH THE REMAINDER OF THE FORECAST PERIOD. BY NEXT WEEKEND GRADUAL DESTABILIZATION AND A SERIES OF SHORTWAVES MOVING THROUGH THE NORTHWESTERLY FLOW WILL RESULT IN A RETURN OF THUNDERSTORM CHANCES TO THE FORECAST...HOWEVER ANY CONFIDENCE IN DETAILS OF THIS SCENARIO IS VERY LOW AT THIS POINT. TEMPERATURES SHOULD ALSO GRADUALLY MODERATE LATER IN THE WEEK...UNLESS CHECKED BY CONVECTIVE EFFECTS. && .AVIATION...26/06Z ISSUED AT 1154 PM CDT SAT JUL 25 2015 UNSETTLED WX EXPECTED DURING THE VALID PERIOD. TSRA COMPLEX IS EXPECTED TO TRACK SOUTHEAST FROM SOUTH DAKOTA INTO NORTHWESTERN IOWA OVERNIGHT...MOVING FARTHER SOUTHEAST INTO IOWA. KFOD...KMCW AND KDSM TERMINALS LOOK TO BE MOST AFFECTED. OVERALL VFR FLIGHT RULES EXPECTED...HOWEVER MVFR/IFR PSBL IN CONJUNCTION IN VICINITY OF TSRA. ADDITIONAL SHRA/TSRA CHANCES ON SUNDAY ESPECIALLY ACROSS THE EASTERN HALF OF IA...IMPACTING THE KALO/KOTM TERMINALS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...LEE AVIATION...ZOGG
Hazardous weather outlook, Jul 26, 4:24 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 424 AM CDT SUN JUL 26 2015 IAZ004>006-015-016-023-024-033-034-044-045-271100- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC- CALHOUN-CRAWFORD-CARROLL- 424 AM CDT SUN JUL 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL RETURN BETWEEN MONDAY EVENING AND TUESDAY EVENING. THERE IS A LOW THREAT OF SEVERE WEATHER DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ007-017-025>028-035>039-046>050-057>062-070>075-081>086- 092>097-271100- WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 424 AM CDT SUN JUL 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL AFFECT THE AREA AT TIMES TODAY...ESPECIALLY THIS MORNING...BEFORE DIMINISHING TONIGHT. THERE IS A LOW THREAT OF SEVERE WEATHER...WITH STRONG WINDS THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL RETURN MAINLY TO AREAS NORTH OF HIGHWAY 30 LATE MONDAY NIGHT AND TUESDAY...THEN SPREAD ACROSS THE REST OF THE AREA TUESDAY NIGHT. THERE IS SOME POTENTIAL FOR SEVERE WEATHER FROM TUESDAY EVENING THROUGH TUESDAY NIGHT. TUESDAY WILL BE HOT AND MUGGY ACROSS MUCH OF THE AREA...WITH HEAT INDEX VALUES LIKELY EXCEEDING 100 DEGREES AT TIMES IN THE AFTERNOON AND POSSIBLY EXCEEDING 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LEE
In the hours before
Special weather statement, Jul 26, 1:18 AM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 118 AM CDT SUN JUL 26 2015 IAZ004-015-023-260830- EMMET-PALO ALTO-POCAHONTAS- INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS... LAURENS...ROLFE...FONDA...GILMORE CITY 118 AM CDT SUN JUL 26 2015 ...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA... A COMPLEX OF STORMS FROM SOUTHERN MINNESOTA TO SPIRIT LAKE TO EVERLY WILL MOVE EAST SOUTHEAST AROUND 20 MPH AND BE NEAR ESTHERVILLE TO RUTHVEN BY 2 AM. STRONG WIND GUSTS TO NEAR 50 MPH AN BE EXPECTED WITH THESE STORMS ALONG WITH MODERATE TO LOCALLY HEAVY RAINFALL. A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO THE SIZE OF NICKELS. FAB
Special weather statement, Jul 26, 2:29 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 229 AM CDT SUN JUL 26 2015 IAZ033-034-044>046-260930- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE- INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT... WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON... LAKE CITY...POMEROY...DENISON...CARROLL...JEFFERSON 229 AM CDT SUN JUL 26 2015 ...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA... A COMPLEX OF STORMS FROM SCHALLER TO CASTANA WILL MOVE EAST SOUTHEAST AROUND 20 MPH AND BE NEAR A LINE FROM SAC CITY TO DENISON BY 3 AM. STRONG WIND GUSTS TO 45 MPH CAN BE EXPECTED WITH THESE STORMS ALONG WITH MODERATE TO LOCALLY HEAVY RAINFALL. A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO THE SIZE OF NICKELS. FAB
Special weather statement, Jul 26, 3:37 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 337 AM CDT SUN JUL 26 2015 IAZ035-047-057>059-261045- WEBSTER-BOONE-AUDUBON-GUTHRIE-DALLAS- INCLUDING THE CITIES OF...FORT DODGE...BOONE...AUDUBON...EXIRA... GUTHRIE CENTER...PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL 337 AM CDT SUN JUL 26 2015 ...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA... A SOUTHERN END OF A COMPLEX OF STORMS EXTENDS FROM GOWRIE TO BAYARD TO NORTH OF AUDUBON AND IS MOVING EAST SOUTHEAST AT 25 T 30 MPH. THE NORTHERN END OF THIS LINE HAS WEAKENED AND CURRENTLY DOES NOT POSE A THREAT. HOWEVER...STRONG WIND GUSTS TO BETWEEN 45 AND 50 MPH CAN BE EXPECTED WITH THE STORMS ON THE SOUTHERN END OF THE LINE. MODERATE TO LOCALLY HEAVY RAINFALL IS ALSO LIKELY. A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO THE SIZE OF NICKELS. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:09 AM CDT | Special Weather Statement | DMX | Mahaska, Marion | 66 min |
| Jul 26, 6:15 AM CDT | Special Weather Statement | DMX | Lucas, Wayne | 60 min |
| Jul 26, 7:10 AM CDT | Special Weather Statement | DMX | Appanoose, Davis | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.